As a geriatrician, I see all of my patients myself, carefully take their history, and review all of their medications, both prescribed and over the counter (OTC). One patient’s story highlights why this is still very important and worth the time and effort.
A new patient, Mrs. B, came to me for help in managing her dementia. Her husband was remodeling their home to make it accessible as she was now barely able to walk. She was becoming more confused. She had previously seen an internist and two neurologists. Her husband gave a history of Parkinson’s disease, along with a several-year history of colitis and longstanding diarrhea.
The initial history revealed that Mrs. B. had progressive weakness, unsteady gait, and confusion. She had muscle jerks at night. She had three recent car crashes and subsequently stopped driving. She had even lost her ability to do sudoku. This was significant as she had been a doctorate-level biologist. A review of her medications showed that she had four years of taking Pepto-Bismol, two tablets, four times per day, prescribed for collagenous colitis. She took this dose consistently.
The active ingredient in Pepto-Bismol is bismuth, and I have never before had a patient take this much bismuth. Being naturally curious, and always looking for potentially reversible causes of dementia, I did a bit of research and ran basic blood tests on Mrs. B. I also instructed her to stop taking the bismuth.
Her initial bismuth level was 189 micrograms per liter (mcg/L). Normal levels of bismuth go up only to 9 mcg/L. This was confirmed in follow-up tests.
Telephone consultations were sought with the US Food and Drug Administration (FDA), Poison Control, and a kidney specialist. There are not a lot of data available on high bismuth levels, but the recommended treatment was to allow the bismuth to clear out of Mrs. B’s system naturally and monitor her over time.
Over the next three years, Mrs. B. had steady, progressive improvement in mental status and physical coordination. Her dementia completely reversed. She no longer required a cane to walk. She returned to writing the household bills and doing sudoku. She had no further falls. Her bismuth level became zero.
According to the FDA, this patient’s dose of Pepto-Bismol was not toxic and should not have been absorbed. Yet it clearly was. Most probably, the collagenous colitis led to increased absorption of the bismuth.
This patient’s story is important to me for several reasons. Taking a complete medical history takes time and attention to detail. It remains one of the most important things that I do for my patients, especially the elderly patients with multiple medical problems.
Getting a clear list of all medications that a patient takes is critical. As a physician, I need to know all the prescribed, over-the-counter, and herbal medications the patient is taking so that I can check for possible side effects and interactions.
There is absolute joy in helping and changing a person’s life for the better. That is why I continue to love being a geriatrician. Every time I see Mrs. B and her husband, I glow. Simple medicine, done right, still matters.